Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2018, 3:15 PM EDT for 5 counties in Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 3:15 PM EDT (19:15 UTC)
- Expired
- May 15, 2018, 3:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Delaware County, OH, Franklin County, OH, Madison County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:27 PM EDT | HAIL 0.75 | 4 Ssw Plain City, OH | |
| May 15, 3:30 PM EDT | TSTM WND DMG | 3 Ssw Plain City, OH | TWO TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WUUS51 KILN 151915
SVRILN
OHC021-041-049-097-159-151945-
/O.NEW.KILN.SV.W.0041.180515T1915Z-180515T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
315 PM EDT TUE MAY 15 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Champaign County in west central Ohio...
Northwestern Franklin County in central Ohio...
Southwestern Delaware County in central Ohio...
Northeastern Madison County in central Ohio...
Southern Union County in central Ohio...
* Until 345 PM EDT.
* At 315 PM EDT, a severe thunderstorm was located near Plain City,
moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
Plain City, New California, Milford Center, Shawnee Hills,
Unionville Center, Amity, Rosedale, State Route 4 at State Route
161, Resaca, US Route 33 at US Route 42, Watkins, Chuckery and
Columbus Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4003 8354 4020 8350 4024 8306 4002 8306
TIME...MOT...LOC 1915Z 261DEG 34KT 4010 8337
HAIL...1.25IN
WIND...60MPH
$$
KC3 follow-up statements
163
WWUS51 KILN 151921
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
321 PM EDT TUE MAY 15 2018
OHC021-151931-
/O.CAN.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Champaign OH-
321 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4003 8349 4020 8346 4024 8306 4002 8306
TIME...MOT...LOC 1921Z 261DEG 34KT 4011 8329
$$
OHC041-049-097-159-151945-
/O.CON.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
321 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DELAWARE...NORTHEASTERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO...
At 321 PM EDT, a severe thunderstorm was located over Plain City,
moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
Plain City, New California, Milford Center, Shawnee Hills, Unionville
Center, Amity, Rosedale, Resaca, US Route 33 at US Route 42, Watkins,
Chuckery and Columbus Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4003 8349 4020 8346 4024 8306 4002 8306
TIME...MOT...LOC 1921Z 261DEG 34KT 4011 8329
HAIL...1.25IN
WIND...60MPH
$$
KC222
WWUS51 KILN 151929
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
329 PM EDT TUE MAY 15 2018
OHC041-049-097-159-151945-
/O.CON.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
329 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DELAWARE...NORTHEASTERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO...
At 329 PM EDT, a severe thunderstorm was located over Plain City,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
Plain City, New California, Shawnee Hills, Unionville Center, Amity,
Resaca, US Route 33 at US Route 42, Watkins, Chuckery and Columbus
Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4003 8342 4020 8339 4024 8306 4002 8306
TIME...MOT...LOC 1929Z 265DEG 29KT 4010 8323
HAIL...1.25IN
WIND...60MPH
$$
KC736
WWUS51 KILN 151939
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
339 PM EDT TUE MAY 15 2018
OHC041-049-097-159-151949-
/O.EXP.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
339 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DELAWARE...NORTHEASTERN MADISON AND SOUTHEASTERN UNION
COUNTIES IN CENTRAL OHIO WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4003 8342 4020 8339 4024 8306 4002 8306
TIME...MOT...LOC 1939Z 261DEG 34KT 4011 8313
$$
KCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:12 PM EDT, 3 minutes earlier.
Area forecast discussion, May 15, 3:12 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 312 PM EDT Tue May 15 2018 .SYNOPSIS... A cold front pushing through an unstable airmass will provide the focus for thunderstorm development tonight. The chance for showers and thunderstorms will continue on Wednesday near another boundary positioned close to the Ohio River. Unsettled weather is forecast to linger into the weekend in a persistently warm and unstable pattern, aided by a trough in the upper atmosphere. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Convection has developed along a weak cold front extending across Northwest Ohio from weak low pressure over Lake Erie. Storms exhibiting a strengthening trend are being interrogated on radar for possible statements and warnings, though rather weak shear and moderate CAPE suggest pulse storms that may not reach severe limits in most cases. Thunderstorms initially affecting locations along and north of I-70 will continue to develop into the early evening as the boundary sags southeast, bringing precip chances to the entire area. A weakening trend and diminishing coverage will be observed by late evening with loss of daytime heating, and with the boundary weakening as it progresses southeast. However, thunderstorms will continue to be possible during the overnight hours when another boundary to the south is forecast to lift to the Ohio River. Lows will remain above normal, with 6 am readings ranging from the upper 50s north up to the mid 60s south. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Boundary positioned near the Ohio River is forecast to sag very slowly south during Wednesday and Wednesday night. This will allow a chance of showers and thunderstorms to continue, especially along and south of the river in a persistently unstable airmass near the boundary. Locations to the north should see less precip being farther from the bulk of moisture, instability and forcing, and closer to drier air and subsidence associated with high pressure over the Great Lakes. Weakly sheared environment should prevent widespread strong storms. Weak cold advection will cause temperatures to be closer to normal, with highs reaching the upper 70s to around 80. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Weak upper trough will slowly lift up the Ohio Valley through the end of the week. Surface reflection will pass south and east of the forecast area. However, showers and possibly some diurnal thunderstorms will occur with the greater chances closer to the surface feature. Northern stream short wave crossing the Great Lakes will quickly follow this system. This will push a cold front across the area Sunday into Sunday night, but this boundary will slow as it gets near or just south of the Ohio River. Showers and thunderstorms will be possible along and ahead of the boundary. High pressure passing north of the area will bring some drying by Tuesday. Near normal temperatures on Thursday and Friday will warm over the weekend. Readings will drop back slightly after the cold frontal passage early next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... There will be VFR conditions to start the TAF period under a humid and unstable airmass. However, thunderstorms may develop near a southward moving boundary and move to TAF sites by this evening. This may bring temporary MVFR visibilities to northern TAF sites. A lull in convection is expected during the overnight hours with loss of daytime heating, though showers may linger in the vicinity as the boundary lifts back north of the Ohio River toward TAF sites. Later tonight, models indicate MVFR ceilings forming in nearly saturated air, so kept them in the forecast. Rather slow improvement to VFR is forecast for Thursday while winds transition to northeast. OUTLOOK...Chances for thunderstorms will exist at times through Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...Coniglio SHORT TERM...Coniglio LONG TERM... AVIATION...Coniglio
Hazardous weather outlook, May 15, 12:17 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1217 PM EDT Tue May 15 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-161630- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1217 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. A few thunderstorms may become strong to severe this afternoon and this evening. Damaging winds and large hail would be the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 10:31 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 AM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG HANOVER 40.08N 82.27W
05/14/2018 LICKING OH DEPT OF HIGHWAYS
A FEW TREES DOWNED.
&&
MBPSpecial weather statement, May 15, 2:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
259 PM EDT TUE MAY 15 2018
OHZ045-052-054-151930-
Champaign OH-Madison OH-Union OH-
259 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN COUNTY IN
WEST CENTRAL OHIO...NORTHEASTERN MADISON AND SOUTHERN UNION COUNTIES
IN CENTRAL OHIO UNTIL 330 PM EDT...
At 258 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Marysville, Plain City, Mechanicsburg, New California, Milford
Center, Woodstock, Unionville Center, Amity, Rosedale, State Route 4
at State Route 161, Resaca, US Route 33 at US Route 42, Watkins and
Chuckery.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4023 8319 4005 8321 4005 8326 4004 8325
4003 8326 4003 8325 4001 8326 4004 8361
4020 8358
TIME...MOT...LOC 1858Z 264DEG 22KT 4009 8348
KCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:50 AM EDT | Special Weather Statement | ILN | Hardin | 25 min |
| May 15, 2:59 PM EDT | Special Weather Statement | ILN | Union | 31 min |
| May 15, 3:39 PM EDT | Special Weather Statement | ILN | Franklin | 36 min |
| May 15, 4:15 PM EDT | Special Weather Statement | ILN | Licking | 30 min |
| May 15, 4:23 PM EDT | Special Weather Statement | ILN | Darke | 37 min |
| May 15, 4:32 PM EDT | Special Weather Statement | ILN | Fairfield | 13 min |
| May 15, 4:40 PM EDT | Special Weather Statement | ILN | Miami | 35 min |
| May 15, 4:44 PM EDT | Special Weather Statement | ILN | Fairfield | 16 min |
| May 15, 4:50 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Miami | 25 min |
| May 15, 4:55 PM EDT | Special Weather Statement | ILN | Shelby | 35 min |
| May 15, 5:01 PM EDT | Special Weather Statement | ILN | Perry | 29 min |
| May 15, 5:09 PM EDT | Special Weather Statement | ILN | Greene, Montgomery, Warren | 36 min |
| May 15, 5:12 PM EDT | Special Weather Statement | ILN | Clark | 33 min |
| May 15, 5:13 PM EDT | Special Weather Statement | ILN | Madison | 32 min |
| May 15, 5:37 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Montgomery | 38 min |
| May 15, 5:49 PM EDT | Special Weather Statement | ILN | Clark | 26 min |
| May 15, 5:50 PM EDT | Special Weather Statement | ILN | Fayette, Pickaway | 25 min |
| May 15, 5:58 PM EDT | Special Weather Statement | ILN | Franklin, Madison | 32 min |
| May 15, 6:00 PM EDT | Tornado Warning | ILN | Fairfield, Franklin | 30 min |
| May 15, 6:06 PM EDT | Special Weather Statement | ILN | Greene | 24 min |
| May 15, 6:10 PM EDT | Special Weather Statement | ILN | Fayette | 35 min |
| May 15, 6:30 PM EDT | Special Weather Statement | ILN | Fairfield | 45 min |
| May 15, 6:33 PM EDT | Special Weather Statement | ILN | Pickaway | 27 min |
| May 15, 6:46 PM EDT | Special Weather Statement | ILN | Ross | 29 min |
| May 15, 7:00 PM EDT | Special Weather Statement | ILN | Hocking | 30 min |
| May 15, 7:31 PM EDT | Special Weather Statement | ILN | Hocking | 29 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.